Kansas, 2017

Tornado and Hail in Kansas, October 1, 2017

October 1, 2017 · NWS GID · 5 events in 3 counties and zones

October got off to an active start within this six-county North Central Kansas area, beginning right away during the late afternoon and evening of Sunday the 1st, as an isolated severe supercell storm tracked from southern Phillips and far northwestern Rooks counties, east-northeastward through parts of Smith and far northwestern Jewell counties before departing into Nebraska. Above all else, it…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$475,000
Crop damage
$600,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

October got off to an active start within this six-county North Central Kansas area, beginning right away during the late afternoon and evening of Sunday the 1st, as an isolated severe supercell storm tracked from southern Phillips and far northwestern Rooks counties, east-northeastward through parts of Smith and far northwestern Jewell counties before departing into Nebraska. Above all else, it was a prolific large hail producer, yielding several reports of golf ball to even baseball size stones, with the largest reported near Agra. In addition to the hail, a very brief rope tornado touched down in northwestern Rooks County, approximately 13 miles northwest of Stockton, with no reported damage (this EF-0 was the only documented tornado of 2017 in this six-county area). Although a narrow swath of heavy rain fell along this storm's path, its motion was progressive enough to mitigate flooding issues, with the highest ground-truth total consisting of 1.66 six miles east of Phillipsburg.

Breaking down timing and evolution, this severe storm evolved from a convective cluster that initiated in the Oakley area of northwest Kansas around 4 p.m. CDT. By the time it entered the local area along the Phillips-Rooks County line around 6:30 p.m. CDT it was an established supercell with a history of severe weather. Although there were several ground-truth hail reports as it drifted through parts of Phillips into far western Smith counties, there was a pronounced lack of additional reports over northern Smith and far northwestern Jewell counties, despite radar signatures strongly suggesting a continued hail threat. Eventually this long-lived storm exited into Nebraska around 9:30 p.m. CDT, and while there were no additional severe storms on this night, scattered non-severe convection rumbled through various counties from around 10:30 p.m. CDT until well past midnight.

In the mid-upper levels, this was a rather favorable early-fall severe weather setup, as small-scale disturbances overspread the Central Plains in enhanced southwesterly flow, rotating around the periphery of a large scale trough anchored over the Northern Rockies. At the surface, the aforementioned supercell developed northeast of low pressure centered over eastern Colorado. Breezy southerly winds ushered in an increasingly moist and unstable airmass, with dewpoints climbing into the upper 50s-low 60s F. Around the time this storm entered North Central Kansas, mesoscale analysis featured an impressive combination of around 2000 J/kg mixed-layer CAPE, 50 knots of effective deep-layer wind shear and around 250 m2/s2 of 0-1 kilometer storm-relative helicity (SRH).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 1, 5:41 PM CST, 12 minutes earlier.

Area forecast discussion, Oct 1, 5:41 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 225 PM CDT Sun Oct 1 2017

An active weather pattern is expected across the local area
through the short term periods. With clearing to our west this
afternoon...instability has been building ahead of an approaching
cold front. Currently this front extends from near O'Neill
Nebraska southwest into eastern Colorado. Can already see some
cumulus starting to develop along the boundary...although nothing
has yet to really take off. That said...with plenty of
instability...effective shear values of 35 to 40 kts...and
forcing from the front...think that it is only a matter of time
before strong convection begins to initiate.

With the aforementioned parameters...have no trouble imagining
that organized convection will develop...with the potential for
large hail...strong thunderstorm wind gusts...as well as an
isolated tornado or two. Will continue to monitor...but think that
this convection will initiate to our west around 4 PM or 5
PM...making it to our western fringes by early evening...and
spreading east across the forecast area during the mid evening
through overnight hours. Short term model guidance is in fair
agreement with this...with both the HRRR/RAP developing a line of
thunderstorms and taking it east later this evening. With a
developing LLJ on the warm side of this boundary...expect
convection to persist through much of the overnight hours...but
with the best potential for severe storms coming primarily before
midnight.

With the cold front expected to stall across the local area
tomorrow...expect a fairly good temperature gradient to develop by
afternoon...with highs in the lower 60s forecast for our
north...and mid 80s forecast across out southeast. This front
should also become a focal point for convection during the late
afternoon and evening hours...with another chance for strong or
marginally severe thunderstorms late in the day tomorrow. While
severe potential does not look as great tomorrow...expect at least
the potential for marginally severe hail and 60 mph winds gusts
with the strongest storms through the evening hours.

.LONG TERM...(Tuesday through Sunday) Issued at 225 PM CDT Sun
Oct 1 2017

Continued unsettled weather is expected through much of the
extended periods as a cold front meanders across the local area.
This should keep temperatures near or slightly below
normal...with multiple chances for showers and a few thunderstorms
across parts of the local area...although severe weather appears
unlikely at this time. The main frontal boundary will eventually
shift southeast of the local area by next weekend...with dry
conditions and a return to above normal temperatures returning
next Saturday afternoon and Sunday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 635 PM CDT Sun Oct 1 2017

Scattered severe thunderstorms across western KS and NE will
continue eastward into the evening, eventually impacting both TAF
sites, but also gradually decreasing in intensity.

The HRRR model is handling the ongoing convection very well, so I
have leaned on it heavily for this TAF issuance. The HRRR fills
the ongoing storms into a well defined line that moves
southeastward. This makes sense given the increasing low-level
jet. As such I have included a brief period of prevailing TS at
both sites.

Some LLWS is also expected before the boundary passes through the
area tonight. Behind this boundary, we could see cloud ceilings
drop into the MVFR category into Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Mangels
Hazardous weather outlook, Oct 1, 1:24 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
224 PM CDT Sun Oct 1 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
224 PM CDT Sun Oct 1 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and tonight.

There is a chance for strong to severe thunderstorms this
afternoon and evening. The best chance for severe thunderstorms
will between 6 pm and midnight...and primarily west of highway
281. The main severe weather threats include hail to the size of
Tennis balls...70 mph winds...as well as an isolated tornado or
two.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are multiple chances for thunderstorms across the local
area through the middle of the upcoming work week. The best chance
for any strong or severe thunderstorms will be along a cold
front during the afternoon and evening hours Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected for areas mainly west of highway
281 later this afternoon or evening. Any reports of large
hail...strong thunderstorm wind gusts...or funnel clouds would be
very much appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Oct 1, 4:13 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
513 PM CDT SUN OCT 1 2017

NEZ082-012245-
Furnas NE-
513 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 545
PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcatur, or 12 miles east of Oberlin, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.

A tornado watch remains in effect until 1100 PM CDT for south central
Nebraska.

LAT...LON 4035 10020 4035 9989 4000 9988 4000 10019
TIME...MOT...LOC 2212Z 212DEG 38KT 3986 10030

Rossi
Special weather statement, Oct 1, 5:22 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
622 PM CDT SUN OCT 1 2017

KSZ005-017-012345-
Rooks KS-Phillips KS-
622 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS AND SOUTHWESTERN
PHILLIPS COUNTIES UNTIL 645 PM CDT...

At 620 PM CDT, Doppler radar was tracking a severe thunderstorm near
Bogue, or near Hill City, moving east at 50 mph.

Tennis ball size hail and winds in excess of 70 mph will be possible
with this storm. This storm is also capable of producing tornadoes.

People in northern Rooks and southwestern Phillips Counties should
monitor the weather situation closely.  A warning may be needed if
the storm maintains its intensity and moves into the area.  Be ready
to seek shelter if severe weather threatens.

LAT...LON 3957 9960 3957 9963 3967 9963 3973 9921
      3939 9913 3936 9960
TIME...MOT...LOC 2320Z 255DEG 46KT 3942 9974

Wesely

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Phillips

When
October 1, 5:53 PM CST
Where
Phillips County, 6 mi SSE of Logan
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.590, -99.527

Tornado, Rooks

When
October 1, 5:57 PM CST
Where
Rooks County, 9.84 mi NNW of Webster
Rating
EF0
Path length
0.01 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
39.550, -99.475

A brief tornado touched down in far northwestern Rooks County. No damage was reported from this tornado, which was reported by multiple people in the general area at the time.

Hail, Phillips

When
October 1, 6:40 PM CST
Where
Phillips County, Agra
Measured
2.75 in hail
Property damage
$150,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
39.770, -99.120

Hail ranging in size from half dollars to baseballs was reported.

Hail, Smith

When
October 1, 6:49 PM CST to 7:01 PM CST
Where
Smith County, Kensington
Measured
2 in hail
Property damage
$150,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
39.770, -99.030

Hail ranging in size from golf balls to hen eggs was reported in and near Kensington.

Hail, Phillips

When
October 1, 6:50 PM CST to 7:00 PM CST
Where
Phillips County, 4 mi WNW of Kirwin to 2 mi ESE of Glade
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
39.692, -99.189

Hail up to the size of golf balls was reported. A portion of Highway 9 east of Glade was covered with 1-2 inches of hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722698, 722708, 722701, 722702, 722704.